What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 6:52 AM CST, 58 minutes earlier.
Area forecast discussion, Jun 16, 6:52 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
752 AM CDT Sat Jun 16 2018
.UPDATE...
Issued at 639 AM CDT Sat Jun 16 2018
Updated to include 12z aviation discussion below.
&&
.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sat Jun 16 2018
Excessive heat and a growing risk of severe weather are the main
issues of the day.
Surface analysis shows a triple-point low pressure center over the
SD/ND border crossing into MN with a warm front extending SE
through the Twin Cities metro and a cold front extending southwest
into western Nebraska. Aloft, the ridge axis emanating from a deep
ridge over the southeastern CONUS has shifted into the Great
Lakes, allowing for a deep and broad southwesterly flow across the
area. Within this southwesterly flow is a potent LLJ in the
35-45kt range draped over the area. As the day progresses, the
warm sector of this system will encompass much of the WFO MPX
coverage area as the cold front lags to the north and west. This
will maintain high dewpoints over the area, into the lower 70s,
along with highs climbing into the lower 90s. This will produce
heat index values as high as 98-103 for much of the area. As such,
will maintain the Excessive Heat Warning for the Twin Cities metro
with a Heat Advisory to the west, south and east. Based on lows
dropping to the mid 70s tonight and similar daytime heat index
values Sunday, have opted to extend the Warning and Advisory
through Sunday afternoon. Though there is some uncertainty in
realizing heat index values over 100, most of the area will be
close if not exceeding that value so felt it was better to not
make wholesale changes to the heat warning/advisory scheme. In
terms of convection, despite a fairly deep warm layer, strong low
level convergence in vicinity of the front, helping to enhance
lift within a highly unstable environment, will lead to clustered
thunderstorms development (as already being seen on KMPX radar in
southern MN this morning). Less of a cap will be available with
the departure of the ridge while MLCAPEs climb to around 4000
k/kg. Stronger shear near the front will allow for additional
storm development through the rest of this morning with additional
development later this afternoon into this evening, especially
over central MN going northward. Close to the existing low
pressure center, the greater risk of severe weather exists and
this is where the small tornado threat is added to the main
hazards of large hail and damaging winds. The other concern with
the deep moisture plume into the region is heavy rain leading to
isolated flooding. Recent rains have dropped flash flood guidance
but the bulk of the rain looks to occur in northern MN into
northwestern WI, which will be under stronger under influence of
isentropic lift ahead of the warm front. Nevertheless, stronger
pulse/clustered storms would be able to produce plenty of rain.
With weak storm motions, and possible training, some locations may
receive 2-3" of rain through tonight.
.LONG TERM...(Sunday through Friday)
Issued at 332 AM CDT Sat Jun 16 2018
Heat and storm chances continue Sunday as the surface cold front
begins gradually traveling southeastward through MN and West
Central WI. The front is anticipated to be stationed from
Northeastern MN to West Central MN during peak heating.
Temperatures are expected to rise into the lower 90s from South
Central MN to West Central WI as 925mb temperatures will be in the
mid to upper 20s (Celsius). Dew Points will remain in the lower
70s, so heat indices are expected to reach into the upper 90s, and
even around 100 in the Twin Cities. A Heat Advisory has been
issued for South Central MN and much of West Central WI, and an
Excessive Heat Warning has been issued for the Twin Cities Metro.
As alluded to by the temperature discussion, the environment is
expected to recover well from previous thunderstorm activity.
MLLCL CAPE should reach 2000+ J/kg with the cap eroding by late
afternoon. Convection initiation is anticipated during the late
afternoon along the boundary and progress east-southeastward.
There is severe potential with bulk shear reaching near 30-50 kts.
Surface to 1 km wind shear near 45-50 kts and MLLCL's around
600-700 m indicate there is the possibility for tornadic activity.
Precipitable water values, enhanced by moisture from post
tropical cyclone Bud, will be near 2-2.5 inches Sunday through
Monday morning, so there is an Excessive Rain threat with the
convective activity that occurs through Monday.
Thunderstorms will become elevated and will likely continue
overnight into Monday as the low-level jet intensifies. There
remains 20-30 percent PoPs in Southern MN through Monday night as
there is some uncertainty on where the surface boundary sets up.
Otherwise, Monday will be a cooler day with highs in the 70s.
Upper- level flow will become zonal late Monday into Tuesday with
a subtle shortwave provides a slight chance for precipitation on
Tuesday. Surface high pressure will build-in across the North
Central CONUS Tuesday which will allow for dry conditions
Wednesday through Thursday. Precip chances return Friday as the
trough over the Western CONUS ejects into the Plains.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 639 AM CDT Sat Jun 16 2018
Very active day with respect to convection across the area. Most
storms will contain brief heavy rain which may bump visibilities
down to MVFR and possibly IFR should a strong storm move directly
over the terminal. Ceilings are not expected to be impacted as
much and will likely remain within VFR range. Convection will be
fairly widespread this morning then diminish in coverage this
afternoon before increasing in coverage tonight, especially north
of the Interstate 94 corridor.
KMSP...Storms will persist near and over MSP for the first several
hours of the 16/12z TAF, some of which may bring visibilities down
to IFR level. Difficult to tell exact timing into and out of the
area because of the pulse convective nature of the storms. Will
look for a break in the action by early afternoon then convection
will resume by this evening. Still some uncertainty as to how much
MSP will be impacted so have only used VCTS at this point and will
need to see how radar trends evolve. Precipitation is then
expected to remain to the north overnight into tomorrow.
/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue-Wed...VFR. Wind NE 5-10 kts.
Thu...VFR. Wind variable 5 knots or less.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023-025.
Heat Advisory until 8 PM CDT Sunday for WIZ024-026-028.
Heat Advisory from 9 AM to 8 PM CDT Sunday for WIZ023-025-027.
MN...Excessive Heat Warning until 8 PM CDT Sunday for MNZ060>063-
068>070.
Heat Advisory until 9 AM CDT Sunday for MNZ067-074-075.
Heat Advisory until 8 PM CDT this evening for MNZ051-059-066.
Heat Advisory until 8 PM CDT Sunday for MNZ076>078-082>085-
091>093.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...JPCHazardous weather outlook, Jun 16, 2:54 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sat Jun 16 2018
MNZ060>063-068>070-170900-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
354 AM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of east central
Minnesota.
.DAY ONE...Today and Tonight
An Excessive Heat Warning is in effect for this afternoon. Heat
indices of 98 to 103 are expected. In addition, low temperatures
tonight will only drop to the mid 70s which will not allow for
comfortable cooling.
Thunderstorms are possible through early this afternoon and again
late tonight. There is a Slight Risk of severe thunderstorms.
Large hail and damaging winds are the main hazards. In addition,
some thunderstorms may produce heavy rain which may lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Excessive Heat Warning continues through Sunday afternoon.
Heat indices of 98 to 103 are expected.
Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed at times through Sunday.
MNZ051-059-066-067-074>078-082>085-091>093-WIZ023>028-170900-
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
354 AM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
west central Wisconsin.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for this afternoon. Heat indices of
98 to 103 are expected. In addition, some locations may have low
temperatures tonight only into the mid 70s which will not allow
for comfortable cooling.
Thunderstorms are possible through early this afternoon and again
late tonight. There is a Slight Risk of severe thunderstorms for
central Minnesota into western Wisconsin with a Marginal Risk of
severe thunderstorms for southern Minnesota into southwestern
Wisconsin. Large hail and damaging winds are the main hazards. In
addition, some thunderstorms may produce heavy rain which may
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Heat Advisory continues through Sunday afternoon. Heat
indices of 98 to 103 are expected.
Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed at times through Sunday.
MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-170900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk-
354 AM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Heat indices may rise to the mid 90s this afternoon.
Thunderstorms are likely through tonight. There is an Enhanced
Risk of severe thunderstorms north of a line from Morris to Mora.
There is a Slight Risk of severe thunderstorms south of that line.
Large hail and damaging winds are the main hazards. In addition,
some thunderstorms may produce heavy rain which may lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed at times through Sunday.
In the hours before
Special weather statement, Jun 16, 2:26 AM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT SAT JUN 16 2018
MNZ092-160900-
Faribault-
326 AM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FARIBAULT COUNTY...
At 325 AM CDT, a strong thunderstorm was located near Frost, or 23
miles east of Fairmont, moving northeast at 25 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bricelyn, Easton, Frost and Brush Creek.
This includes the following highways...
Interstate 90 between mile markers 122 and 137.
U.S. Highway 169 between mile markers 5 and 8.
LAT...LON 4350 9403 4360 9412 4380 9389 4360 9370
TIME...MOT...LOC 0825Z 231DEG 21KT 4362 9399
AMK
Special weather statement, Jun 16, 3:56 AM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 AM CDT SAT JUN 16 2018
MNZ077-083>085-092-161100-
Steele-Waseca-Blue Earth-Rice-Faribault-
456 AM CDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FARIBAULT...
STEELE...SOUTHEASTERN BLUE EARTH...SOUTHERN RICE AND WASECA
COUNTIES THROUGH 600 AM CDT...
At 455 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lemond to near Winnebago. Movement
was northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Owatonna, Faribault, Waseca, Janesville, Mapleton, Winnebago,
Medford, New Richland, Morristown, St. Clair, Minnesota Lake and
Warsaw.
This includes the following highways...
Interstate 35 between mile markers 29 and 55.
U.S. Highway 14 between mile markers 143 and 177.
U.S. Highway 169 between mile markers 15 and 40.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4405 9421 4420 9358 4420 9353 4422 9352
4432 9308 4391 9319 4384 9349 4385 9364
4381 9365 4368 9420
TIME...MOT...LOC 0955Z 218DEG 19KT 4403 9341 4378 9412
JPCSpecial weather statement, Jun 16, 5:08 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 AM CDT SAT JUN 16 2018
MNZ076-082>084-091-092-161215-
Le Sueur-Waseca-Blue Earth-Watonwan-Martin-Faribault-
608 AM CDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FARIBAULT...SOUTHERN LE SUEUR...MARTIN...BLUE EARTH...WATONWAN AND
WESTERN WASECA COUNTIES THROUGH 715 AM CDT...
At 608 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lake Jefferson to near Amboy to near
Dunnell. Movement was north at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, St. James, Blue Earth,
Lake Crystal, Le Center, Eagle Lake, Madelia, Janesville and
Waterville.
This includes the following highways...
Interstate 90 between mile markers 82 and 126.
U.S. Highway 14 between mile markers 131 and 156.
U.S. Highway 169 between mile markers 7 and 55, between mile markers
59 and 60, and between mile markers 64 and 66.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9485 4404 9486 4412 9463 4411 9437
4421 9437 4423 9428 4416 9405 4417 9401
4426 9403 4435 9393 4444 9365 4425 9351
4420 9352 4419 9347 4368 9390 4350 9433
TIME...MOT...LOC 1108Z 199DEG 5KT 4427 9374 4383 9414 4357 9482
JPCSpecial weather statement, Jun 16, 5:11 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 AM CDT SAT JUN 16 2018
MNZ078-WIZ024>026-161215-
Goodhue-Pierce-Dunn-Pepin-
611 AM CDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GOODHUE...PEPIN...
PIERCE AND SOUTHERN DUNN COUNTIES THROUGH 715 AM CDT...
At 610 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wanamingo to near Eau Galle.
Movement was northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Red Wing, Menomonie, Cannon Falls, Ellsworth, Pine Island, Zumbrota,
Durand, Kenyon, Goodhue, Wanamingo, Elk Mound and Pepin.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 55 and 56.
U.S. Highway 61 between mile markers 82 and 102.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4459 9202 4441 9209 4445 9224 4445 9243
4437 9243 4436 9255 4420 9256 4420 9304
4442 9303 4455 9283 4454 9280 4457 9279
4485 9234 4487 9165 4460 9166
TIME...MOT...LOC 1110Z 238DEG 13KT 4424 9279 4467 9197
JPCLocal storm report, Jun 16, 6:55 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM TSTM WND GST EDEN PRAIRIE AP 44.83N 93.46W
06/16/2018 M44 MPH HENNEPIN MN ASOS
ASOS STATION FCM, EDEN PRAIRIE AP.
0655 AM TSTM WND GST ST. JAMES AP 43.99N 94.56W
06/16/2018 M48 MPH WATONWAN MN AWOS
AWOS STATION JYG, ST. JAMES AP.
0627 AM TSTM WND GST ST. PAUL DWTN AP 44.93N 93.06W
06/16/2018 M46 MPH RAMSEY MN ASOS
ASOS STATION STP, ST. PAUL DWTN AP.
0550 AM TSTM WND GST FAIRMONT AP 43.64N 94.42W
06/16/2018 M40 MPH MARTIN MN AWOS
AWOS STATION FRM, FAIRMONT AP.
0536 AM TSTM WND GST MANKATO AP 44.22N 93.92W
06/16/2018 M41 MPH BLUE EARTH MN AWOS
AWOS STATION MKT, MANKATO AP.
0510 AM TSTM WND GST OWATONNA AP 44.12N 93.26W
06/16/2018 M45 MPH STEELE MN AWOS
AWOS STATION OWA, OWATONNA AP.
&&
BORGHOFFSpecial weather statement, Jun 16, 7:05 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
805 AM CDT SAT JUN 16 2018
MNZ060>063-068-161400-
Anoka-Washington-Hennepin-Carver-Ramsey-
805 AM CDT SAT JUN 16 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
Anoka...Washington...Hennepin...Carver...Ramsey...
At 803 AM CDT...a line of strong thunderstorms with very heavy rain
stretched from the southwest metro to the northeast metro. A quick 1
to 2 inches of rain is expected.
LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Maple
Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka, Edina and St.
Louis Park.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4503 9279 4480 9345 4480 9357 4473 9363
4467 9381 4468 9389 4472 9390 4472 9401
4495 9400 4498 9391 4498 9377 4503 9376
4530 9297 4529 9283
TIME...MOT...LOC 1303Z 215DEG 20KT 4505 9298 4472 9380
BORGHOFF